Minnesota, 2010

Hail and Damaging Wind in Minnesota, August 3, 2010

August 3, 2010 · NWS FGF · 2 events in 1 county or zone

An upper level disturbance tracked along the Canadian border during the early morning hours of the 3rd, and produced isolated hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An upper level disturbance tracked along the Canadian border during the early morning hours of the 3rd, and produced isolated hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 2, 6:27 PM CST, 5 hours 48 minutes earlier.

Area forecast discussion, Aug 2, 6:27 PM CST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
727 PM CDT MON AUG 2 2010

.DISCUSSION...

THE MAIN CHALLENGE THIS EVENING AND OVERNIGHT WILL BE CONVECTION.
THERE IS A DRYLINE OR SFC BOUNDARY MOVING INTO CENTRAL ND...AND
THE BEST SFC MOISTURE FLUX CONVERGENCE IS LOCATED HERE. THIS AREA
ALONG WITH A SHORTWAVE WILL MOVE FROM WEST TO EAST OVERNIGHT.
THERE WILL BE AMPLE INSTABILITY AVAILABLE...WITH MLCAPES FROM
1000 TO 2000 J/KG ALONG WITH 45-50KT OF DEEP LAYERED SHEAR.
THEREFORE...CAN/T RULE OUT A SEVERE STORM OR TWO ALONG WITH PWATS
INCREASING TO AROUND 1.5 INCHES AFTER MIDNIGHT. THERE IS NOT
REALLY A LOW LEVEL JET OVERNIGHT...BUT THIS TIME OF YEAR A
SHORTWAVE AND THIS INSTABILITY MAY BE ENOUGH FOR AT LEAST
ORGANIZED THUNDERSTORMS AND SHOWERS. THE BEST THREAT FOR ANY
SEVERE STORMS WITH HAIL/WIND WOULD BE IN THE NORTH. THE CURRENT
WEATHER GRIDS HAVE THIS WELL IN HAND AND NOT ANTICIPATING ANY
CHANGES OVERNIGHT.

&&

.AVIATION...

THERE ARE A FEW THUNDERSTORM CLUSTERS ACROSS CENTRAL ND MOVING TO
THE EAST...BUT TIMING AND COVERAGE UNCERTAINTY PRECLUDES INCLUDING
MENTION IN CURRENT TAFS.  WINDS WILL BE PRIMARILY LIGHT AND
VARIABLE INCREASING A BIT BY TUE AFTERNOON TO AROUND 10KT.

&&

.PREV DISCUSSION... /ISSUED 230 PM CDT MON AUG 2 2010/

DISCUSSION...
FORECAST CHALLENGE CONCERNS PCPN CHANCES AND TEMPERATURES. MODELS
CONTINUE TO SHOW DIFFERENCES ON STRENGTH OF WAVE PASSING ACROSS
NORTHERN FA ON WEDNESDAY. WILL FOLLOW PERSISTENCE AND MODEL BLEND
FOR FORECAST.

QUESTION THIS EVENING WILL BE POTENTIAL FOR DEEP STRONG CONVECTION.
MID LEVEL CIRCULATION ACROSS SOUTHERN SASK WILL SHIFT EAST ACROSS S
MB THIS EVENING. WITH REGION IN BELT OF WESTERLIES SUFFICIENT DEEP
LAYERED SHEAR TO SUPPORT ONGOING TSRA UPSTREAM ASSOCIATED WITH
SURFACE BOUNDARY ENTERING CENTRAL DAKOTAS.  CLOUDS HAVE BEEN
THINNING DURING THE AFTERNOON HOWEVER DESTABILIZATION LAGGING.
COLUMN ALSO NOT QUITE AS MOIST WITH PRECIPITABLE H2O VALUES AHEAD OF
APPROACHING CONVECTION LESS THAN AN INCH. WITH FAVORED UPPER SUPPORT
CLIPPING NW/NORTHERN FA AND SOONER TO SEE APPROACHING BOUNDARY FEEL
THIS AREA WILL HAVE BEST POTENTIAL TO SEE TSRA. FARTHER SOUTH AND
EAST MORE IN QUESTION LACKING UPPER SUPPORT HOWEVER AS ASSOCIATED
WEAK BOUNDARY SWINGS THROUGH TONIGHT WILL KEEP SLIGHT CHANCES IN
FORECAST. SOME LOWER DEWPOINTS WILL FOLLOW SURFACE TROUGH PASSAGE
LATE TONIGHT BUT THIS LIKELY TO ONLY AFFECT NW FA. OVERALL SIMILAR
MINIMUM TEMPERATURES EXPECTED WITH LITTLE OVERALL CHANGE IN THERMAL
PROFILE.

WEAK SURFACE BOUNDARY WILL PUSH THROUGH EARLY TUESDAY FOLLOWED BY
GRADUALLY BUILDING OF HIGHER PRESSURE. NOT SEEING ENOUGH HAPPENING
TO WARRANT ANY POPS AND WILL KEEP DAY DRY. THERMAL PROFILES CONTINUE
TO HOLD STEADY SO WILL AGAIN SEE TEMPERATURES AT OR A LITTLE ABOVE
AVERAGE.

MODELS BEGIN TO SHOW DIFFERENCES IN TIMING OF NORTHERN STREAM
SHORTWAVE. GFS STRONGEST AND QUICKEST WITH WAVE PASSAGE AFFECTING FA
TUESDAY NIGHT FOLLOWED BY ECMWF HOWEVER ITS DRY WITH TROUGH PASSAGE.
FOR NOW WILL FOLLOW PERSISTENCE TUESDAY NIGHT INTO WEDNESDAY WHICH
IS IN LINE WITH NATIONAL GUIDANCE.

WITH SHEAR AXIS PASSAGE COLUMN BEGINS COOLING WEDNESDAY AND THURSDAY
AS MID LEVEL FLOW BECOMES MORE NW ORIENTED. WITH SURFACE HIGH
BUILDING IN AND COLUMN DRYING WILL SEE DRY PERIOD WITH MORE
COMFORTABLE TEMPERATURES.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY

BEST CHANCE FOR SHOWERS AND THUNDERSTORMS LOOKS TO BE FRIDAY NIGHT
THROUGH THE WEEKEND AS SHORT-WAVE ENERGY MOVES NORTHEASTWARD AND
OVER UPPER RIDGE. ECMWF/GEM OUTPUT IS MOST SIMILAR WITH THIS
SCENARIO WHILE THE GFS IS WEAKER WITH LESS QPF. WILL FOLLOW ECMWF/
GEM SOLUTIONS FOR THIS FORECAST WITH 30 POPS MOVING FROM WEST TO
EAST THROUGH THE WEEKEND. OTHERWISE...LARGE-SCALE SYNOPTIC PATTERN
CHANGES VERY LITTLE WITH A VERY BROAD UPPER RIDGE ACROSS THE
NATION/S MID-SECTION AND TROUGHS ALONG THE COASTS. TEMPERATURES
WILL RANGE FROM THE UPPER 70S TO MIDDLE 80S DURING THE DAY AND THE
UPPER 50S TO LOWER 60S AT NIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Aug 2, 5:35 AM CST, 18 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
635 AM CDT MON AUG 2 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
635 AM CDT MON AUG 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND INTO TONIGHT. AN UPPER LEVEL DISTURBANCE WILL MOVE
THROUGH SOUTHERN MANITOBA...AND SHOULD HELP THUNDERSTORMS MOVE
INTO THE AREA. A FEW OF THE STORMS COULD BECOME STRONG...WITH HAIL
UP TO NICKEL SIZED AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AND SUNDAY.
EXACTLY HOW STRONG THEY WILL BE IS UNCERTAIN AT THIS POINT. STAY
TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR

In the hours before

Local storm report, Aug 2, 7:31 PM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
831 PM CDT MON AUG 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TORNADO          5 SE ROCKLAKE           48.74N 99.17W
08/01/2010                   TOWNER             ND   NWS STORM SURVEY

            NWS STORM DAMAGE CONFIRMS WEAK EF1 TORNADO FROM ABOUT 5
            MILES SOUTHEAST OF ROCKLAKE TO 5 MILES EAST OF MUNICH.

0645 PM     TORNADO          1 SE CONCRETE           48.74N 97.92W
07/31/2010                   PEMBINA            ND   NWS STORM SURVEY

            NWS STORM DAMAGE SURVEY CONFIRMS AN EFO TORNADO FROM
            ABOUT 1 MILE SOUTHEAST OF CONCRETE TO 3 MILES SOUTHEAST
            OF MOUNTAIN.

&&

DK
Special weather statement, Aug 2, 7:49 PM CST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
849 PM CDT MON AUG 2 2010

NDZ006-007-030245-
CAVALIER ND-TOWNER ND-
849 PM CDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER AND EXTREME
NORTHWESTERN CAVALIER COUNTIES UNTIL 945 PM CDT...

AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 36 MILES NORTH OF CANDO...OR 52 MILES WEST OF LANGDON...
MOVING TO THE SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
HANSBORO AROUND 855 PM CDT.
AMOURDALE AROUND 905 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

DK
Special weather statement, Aug 3, 12:05 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
105 AM CDT TUE AUG 3 2010

MNZ005-006-030630-
LAKE OF THE WOODS MN-ROSEAU MN-
105 AM CDT TUE AUG 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAKE OF THE WOODS AND
NORTHEASTERN ROSEAU COUNTIES UNTIL 130 AM CDT...

AT 101 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 8 MILES WEST OF WARROAD...OR 14 MILES NORTHEAST OF
ROSEAU...MOVING TO THE EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
WARROAD AROUND 115 AM CDT.
SWIFT AROUND 120 AM CDT.
ARNESEN AROUND 130 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

G2

The radar

The Fargo/Grand Forks radar (KMVX), 217 km away, was scanning. The volume nearest the first event began at 06:16 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Roseau

When
August 3, 12:15 AM CST
Where
Roseau County, 1.94 mi NE of (D45)carlson Fld War
Measured
1 in hail
Reported by
Public
Coordinates
48.950, -95.320

Quarter sized hail was still on the ground at 6 am CDT.

Thunderstorm Wind, Roseau

When
August 3, 12:15 AM CST
Where
Roseau County, 1.94 mi NE of (D45)carlson Fld War
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
48.950, -95.320

A few trees were snapped off and numerous branches were taken down on Springsteel Island north of Warroad.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239966, 239967.